Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Pain in the eyes and neck, constantly dilating and constricting pupils. What could be the problem?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4550 Questions
Hi there, I have pretty bad neck pain at the base of my skull, and my pupils are constantly dialating and constricting regardless how steady the light source is. My eyes are always in pain from this. Any idea what this might be from?
Posted Wed, 6 Jun 2012 in Vision and Eye Disorders
Answered by Dr. Aashish Raghu 1 hour later
Hi there.

Thanks for the query.

Do you have increased sweating, tremors of hands, constipation or diarrhea ?

Have you been looked at for possible neck spine problem by an Orthopedician ?

Do you have Diabetes ?

It appears that you may be suffering from possible autonomic nervous system disorder which may have resulted from Dexamphetamine drug intake. Seizures are well known complications of Amphetamines.

Due to the seizure you may have injured structures in the neck like soft tissue, muscles or possibly even the spine. I recommend you get your neck examined by a leading Orthopedician and get necessary X-ray or scans to confirm no major damage has taken place.

Regarding the pupils behaving in a 'dancing pattern', there could be many possible causes. Usually optic nerve damage can be suspected but then you would also have problem in colour vision, normal visual performance as well as in the case of XXXXXXX XXXXXXX pupil which can be suspected, but this would indicate damage to optic system which needs detailed examination by a leading Ophthalmologist. The eye pain can indicate Optic neuritis or inflammation of the inner nerve layer of the eyes.

Additionally Amphetamines can cause fluctuations in the pupil diameter as well. Other nervous system disorders need to be ruled out as well.

I recommend you consult your Doctor regarding these symptoms and do discuss about the possibility of Amphetamine toxicity or overdose which may be causing these problems.

Avoid forward bending of neck, avoid long work hours in front of paperwork or computer screen. Keep head in relaxed extended position and consult your Orthopedician as soon as possible for best diagnosis and management.

Kindly reply to my queries.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing good health.


Above answer was peer-reviewed by
Follow-up: Pain in the eyes and neck, constantly dilating and constricting pupils. What could be the problem? 2 hours later
Hi Dr,

Thank you for your reply.

I do not have increased sweating, tremors of my hands, constipation, or diarrhea.

I have had my neck x rayed about 5 months ago, and it showed my neck is straight instead of in the proper position. I will get it x rayed again to make sure no further damage has resulted from the seizures, but I have had neck pain for quite some time. Its a feeling of dull pain and pressure at the base of my skull. I will take your advice and see an orthopedician.

I do not have diabetes, and I have had my blood tested for it which was negative. However, my dad has diabetes (not sure what the types are called but he has the less severe form, does not have to inject insulin), so it does run in my family.

Other weird symptoms I forgot to mention is constant fatigue and dry brittle hair. I have been tested for thyroid problems, and again, all normal.

As for my eyes, a doctor in the hospital looked into them with a light and said they look fine inside. I have normal vision and no colour problems. Just pain from my eyes constantly dilating and constricting. I am constantly blinking. I will discuss all this with an orthopedician.

I have been on dexadrin for about 6 years, and only a year ago began experiencing problems with my eyes. I have also never had seizures before.
I didn't realize there were toxic implications to taking this medication. I hope years of taking it hasn't actually damaged my nervous system. I have always taken it responsibly and have never taken more than was prescribed. Without it, I have a terrible time keeping my thoughts together. But I will definitely discuss the possibility of toxicity or overdose with my doctor.

My boyfriend is taking me to France to a private hospital to have every test done possible to get to the bottom of this. In your opinion, what tests in particular should I have done?

Again, thank you for your professional opinion.

Kind Regards,


Answered by Dr. Aashish Raghu 8 hours later

Thanks for your reply.

As I have mentioned, these symptoms could be because of a nervous system disorder or due to the toxic manifestations of Amphetamine therapy. This can be confirmed by your Doctor who prescribed this medication. Preferably a Neurologist will help you find out better.

The problem with your neck is that you could be having neck muscle spasm due to possible damage to the bones in the neck called vertebrae. You may be suffering from Spondylosis of the neck vertebrae which can cause neck stiffness, pain at the base of the skull and other associated symptoms. After getting the diagnosis confirmed by an Orthopedician you can take the prescribed medication as required and also decide on Physiotherapy to make your neck feel better. Avoid bending your neck forwards often, do not work in low lighting conditions over paperwork or computer screen.

Eat healthy. Keep well hydrated. Do daily moderate exercise. Do Yoga to reduce stress daily.

I hope I have answered your query.

Wishing speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor